I realize it's been a while since I've posted anything, but I have some pretty significant news to share. It turns out that my severe depression and heightened BPD behaviours were caused by...get this...a BIRTH CONTROL PILL!!! Here's what happened...
Last summer, I went to see my family doctor (who is a new doctor for me, which I had only been seeing for about a year at that point) to get a refill of my prescription for birth control pills. He advised me that the pill I was on (which I think was Triquilar 21) was outdated (I had been on it on and off for about 15 years) and that there were much better pills out there these days. So, he reached into his cupboard to see what free samples the pharma companies had given him, and gave me some samples of Yaz. During my first month on that pill, I gained 8 pounds, and before that cycle was up, I marched right back to his office demanding a different pill (for obvious reasons). He then reached back into his magic pill sample cupboard and gave me a few packs of Tri Cyclen Lo (TCL). I seemed to be ok on those pills, so I kept taking them...up until last month.
Like many people who suffer from depression, I had been asking myself over and over "why had this happened to me?" What triggered it? Why had I become SO depressed? Why did the life I worked so hard to build suddenly seem to be falling spectacularly to pieces? Yes, I had dealt with depression in the past, and yes, it seems that I have shown borderline traits for much of my life. But the emotional roller coaster I had been riding for the last 8 months or so was something on a whole different level.
My boyfriend is much more observant than I am, and it was actually him that came up with the idea that maybe it was the Pill, because really, that was the only thing that I changed before becoming severely depressed. (For reference, the Pill change happened around June/July 2010, and I began to fall into a deep depression in Sept 2010.) So, we decided to hold a little experiment...take me off TCL, and see what happens.
I've been off the Pill for about 2 1/2 weeks now, and I feel GREAT! My depression is gone, and while my BPD behaviours are still there, I am able to keep them in check. Unbelievable.
What's shocking and enraging is that I've been doing a lot of online research over the past few days, and have found that so many other women have gone through virtually the exact same experiences as I have! Most even reported the same result...that when they went to see their doctors about the sudden onset of severe depression, the doctors responded by prescribing (you guessed it) anti-depressants. What a ridiculous ordeal, not to mention a truly pathetic representation of the medical community.
So now I'm angry. Feeling great otherwise, but boiling over with rage. I feel as though I've been robbed of the last 8 months of my life. It put many of my relationships at risk, including the ones that mean the most to me, and cost me so much financial and emotional pain. (Some of you may recall that I have been unable to work due to the severity of my issues, and have been on disability since Sept 2010.) My doctor is clearly a quack. What's more, I read the insert for TCL, which includes the following warning:
"Be alert for the following symptoms and signs of serious adverse effects. Call your doctor immediately if they occur: severe depression"
Calling my doctor when I became depressed was exactly what I did. Never did he mention that perhaps we should change my Pill. Instead, he experimented with various anti-depressants...and you know the rest of the story.
So, here is my concern: there is a clear lack of awareness among women that the Pill can cause such side effects. It's frustrating. In fact, it makes me want to run through the streets screaming about this to everyone, in hopes of saving other women from having to go through the experiences that I went through. I am therefore embarking on a new mission...to speak out about my experience, and to inform women about such lesser-known risks. If I can save even one woman from experiencing the pain that I have gone through, my goal will have been reached.
Please pass along this message to the women you care about. We should all be made very aware.
Much love and strength...